Alert archive / Montana / High Wind Watches in 2017

High Wind Watch 8, NWS Great Falls, MT

October 17, 2017

NWS Great Falls, MT issued this high wind watch at Oct 17, 2017, 1:07 PM MDT. It took effect at Oct 18, 2017, 9:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 17, 2017, 1:07 PM MDT (19:07 UTC)
In effect from
Oct 18, 2017, 9:00 PM MDT
Expired
Oct 18, 2017, 12:52 PM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

935 
WWUS75 KTFX 171907
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
107 PM MDT Tue Oct 17 2017

MTZ009-010-048-180600-
/O.NEW.KTFX.HW.A.0008.171019T0300Z-171019T1500Z/
/O.CON.KTFX.HW.W.0009.000000T0000Z-171018T0600Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
107 PM MDT Tue Oct 17 2017

...HIGH WIND WARNING REMAINS IN EFFECT
UNTIL MIDNIGHT MDT TONIGHT...
...HIGH WIND WATCH IN EFFECT
FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from Wednesday evening through
Thursday morning. A high wind warning continues through this 
evening.

* Winds: Southwest 35 to 45 mph...with gusts up to 75 mph.

* Timing: Through this evening.

* Impacts: Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

* Another high wind event is possible Wednesday night into
  Thursday morning. Thus a high wind watch is in effect for this
  time period.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ011>014-044>046-049-050-180600-
/O.CON.KTFX.HW.W.0009.000000T0000Z-171018T0600Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Liberty-Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations Havre, Rocky Boy, Rudyard, 
Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter,
Big Sandy, Helena, Lincoln, MacDonald Pass, Rogers Pass, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Fairfield, Dutton, 
Raynesford, Stanford, and Hobson
107 PM MDT Tue Oct 17 2017

...HIGH WIND WARNING REMAINS IN EFFECT
UNTIL MIDNIGHT MDT TONIGHT...

* Winds: West 30 to 40 mph...with gusts up to 60 mph.

* Timing: Through this evening.

* Impacts: Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ047-051-180600-
/O.CON.KTFX.HW.W.0009.000000T0000Z-171018T1000Z/
Blaine-Fergus-
Including the following locations Chinook, Harlem, Hays, 
Lewistown, Winifred, Lewistown Divide, and Grass Range
107 PM MDT Tue Oct 17 2017

...HIGH WIND WARNING REMAINS IN EFFECT
UNTIL 4 AM MDT WEDNESDAY...

* Winds: West 30 to 40 mph...with gusts up to 60 mph.

* Timing: Through tonight.

* Impacts: Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$
4 follow-up statements
819 
WWUS75 KTFX 180557
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1157 PM MDT Tue Oct 17 2017

MTZ009-010-048-181200-
/O.EXP.KTFX.HW.W.0009.000000T0000Z-171018T0600Z/
/O.CON.KTFX.HW.A.0008.171019T0300Z-171019T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
1157 PM MDT Tue Oct 17 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH THURSDAY MORNING...
...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

* Winds: Southwest 35 to 45 mph...with gusts up to 75 mph.

* Timing: Strong winds will subside late tonight through Wednesday
  morning then are likely to redevelop Wednesday night through 
  Thursday.

* Impacts: Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* Another high wind event is possible Wednesday night into 
  Thursday morning. Thus a high wind watch is in effect for this 
  time period.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$

MTZ011>014-044>046-049-050-180700-
/O.EXP.KTFX.HW.W.0009.000000T0000Z-171018T0600Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Liberty-Eastern Pondera-Eastern Teton-Judith Basin-
Including the following locations Havre, Rocky Boy, Rudyard, 
Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter,
Big Sandy, Helena, Lincoln, MacDonald Pass, Rogers Pass, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Fairfield, Dutton, 
Raynesford, Stanford, and Hobson
1157 PM MDT Tue Oct 17 2017

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

Wind gusts of 35 to 50 mph will continue in some areas through 3
am MDT...however strong winds have begun to subside and will 
continue to slowly diminish through the rest of tonight.


$$

MTZ047-051-181000-
/O.CON.KTFX.HW.W.0009.000000T0000Z-171018T1000Z/
Blaine-Fergus-
Including the following locations Chinook, Harlem, Hays, 
Lewistown, Winifred, Lewistown Divide, and Grass Range
1157 PM MDT Tue Oct 17 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM MDT WEDNESDAY...

* Winds: West 30 to 40 mph...with gusts up to 60 mph.

* Timing: Through tonight.

* Impacts: Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$
330 
WWUS75 KTFX 181014
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
414 AM MDT Wed Oct 18 2017

MTZ047-051-181115-
/O.EXP.KTFX.HW.W.0009.000000T0000Z-171018T1000Z/
Blaine-Fergus-
Including the following locations Chinook, Harlem, Hays, 
Lewistown, Winifred, Lewistown Divide, and Grass Range
414 AM MDT Wed Oct 18 2017

...HIGH WIND WARNING HAS EXPIRED...

Strong winds have diminished.

$$

MTZ009-010-048-182200-
/O.CON.KTFX.HW.A.0008.171019T0300Z-171019T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
414 AM MDT Wed Oct 18 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY MORNING...

* Winds: Southwest 35 to 45 mph...with gusts up to 75 mph.

* Timing: Strong winds may redevelop tonight through Thursday
  morning.

* Impacts: Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$
561 
WWUS75 KTFX 181508
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
908 AM MDT Wed Oct 18 2017

MTZ009-010-048-182200-
/O.CON.KTFX.HW.A.0008.171019T0300Z-171019T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
908 AM MDT Wed Oct 18 2017

...HIGH WIND WATCH REMAINS IN EFFECT
FROM 9 PM MDT THIS EVENING THROUGH THURSDAY MORNING...

* Winds: Southwest 35 to 45 mph...with gusts near 75 mph.

* Timing: Strong winds could redevelop tonight through Thursday 
  morning.

* Impacts: Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$
711 
WWUS75 KTFX 181852
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1252 PM MDT Wed Oct 18 2017

MTZ009-010-048-182000-
/O.CAN.KTFX.HW.A.0008.171019T0300Z-171019T1500Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
1252 PM MDT Wed Oct 18 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Watch.

The potential for wind gust reaching warning criteria at this 
time has diminished. Thus the high wind watch has been cancelled.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Oct 17, 11:45 AM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 17, 11:45 AM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1145 AM MDT Tue Oct 17 2017

.UPDATE...
No major updates to the forecast this morning. Expect windy
conditions to strengthen across the plains mid afternoon into the
evening before subsiding a bit overnight. Relative humidity will
be fairly low this afternoon as well and thus a fire weather
statement remains in effect for much of Central Montana.

&&

.SYNOPSIS...

Strong an potentially damaging winds will develop this morning along
the Rocky Mountain Front and spread east across much of north
central Montana this afternoon and evening as a low pressure system
moves east across Alberta. Warmer than average temperatures today
will cool slightly on Wednesday with an increase in winds and
temperatures expected again Thursday as the next in series of fast
moving Pacific weather system moves into the region.

&&

.AVIATION...
Updated 1745z.

VFR conditions through the period. The main concern today will be
widespread strong westerly winds across Central Montana through 06Z.
Winds will average sustained 30kts at times, especially for GTF,
CTB, HVR and LWT, with peak gusts between 40-50kts. Strong winds may
result in some mountain wave turbulence as well as low-level wind
shear in favored areas. Expect winds over SW MT to be lower, up to
the 20kt range. Winds taper off some overnight before picking up by
16Z, with gusts into a more moderate 20-30kt range.

&&

.FIRE WEATHER...

Strong winds today will combine with low humidity and mild
afternoon temperatures to create critical fire weather conditions
across much of north-central Montana. Afternoon humidity will
likely fall to 15-25% across much of north-central MT, aided by
downslope westerly winds with afternoon temperatures about 10-15
degrees above seasonal averages. Fire danger is greatest in
grassland/fine fuels with strong winds today into this evening.
Winds in excess of 60 mph may also create power line
arching/damage, further increasing the risk for fire starts late
this afternoon and evening as strongest winds pass through the
region. Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 513 AM MDT Tue Oct 17 2017/

Today through Wednesday...First in a series of upper level troughs
is moving onto the BC coast early this morning with surface low
pressure expected to deepen in central AB this afternoon as the
trough progresses inland. Models have trended towards stronger and
more rapid deepening of the surface low across AB/SK later today and
tonight, giving additional support for a widespread strong wind event
across much of north central MT as a belt of strong winds aloft sags
southward into the region. Strong winds still look to initially be
limited to areas near the Rocky Mtn front and portions of Glacier
County through early this afternoon then spread east across north
central MT late this afternoon and evening with the passage of a cold
front and surface low pressure rises. with H7 winds still progged to
reach 80-90kts across Glacier County this afternoon and favorable
ridgetop wind/temp profiles, potential for isolated gusts of 90-100
mph exists for favored locations along the east slopes of the
Northern Rocky Mtn Front and Lewis Range with gusts 70-80 mph
possible from areas near Choteau northeast to the Sweet Grass
Hills. Further south and east, strong winds will primarily be
driven my mixing of the strong winds aloft late in the day as well
as the passage of the surface front in the evening and with gusts
up to 65 mph possible and locally higher where terrain, including
the Highwoods, little belts and Bears Paw Mtns may amplify the
winds some. Winds aloft subside somewhat tonight through Wednesday
and pressure gradient relaxes. Winds aloft increase again
Wednesday night into Thursday as the next Pacific trough reaches
the coast, also backing the flow to more southwesterly. After
some slight cooling on Wednesday, temperatures will warm again
Thursday under the increasing SW flow aloft with potential
increasing again for strong winds for areas along the Rocky Mtn
Front. Hoenisch

Thursday night through Tuesday...By late week, we begin to see a
swift change in the weather pattern as a quick moving cold front
passes through the area on Friday. This will introduce increasing
clouds and spotty rain shower chances. Following the cold front
passage with be much cooler temperatures as afternoon highs will
range 15 to 25 degrees cooler than on Thursday. While the better
coverage of precipitation will likely be confided to central and
southwestern areas, some higher elevations in these areas may likely
see snowfall accumulations as freezing levels drop into Friday night
and Saturday morning.  This system will quickly depart Saturday
afternoon leaving behind clearing skies during the day with highs
remaining near average. However, by Sunday the upper air pattern
begins to change yet again thanks to the development of a strong
upper ridge across the southwestern US. The associated effect across
the northern Rockies will be the development of a strong upper-level
jet thanks to increasing/steepening heights aloft which will lead to
yet another potential high wind event beginning early Sunday and
lasting into the afternoon hours. While it is a bit early to get
specific with details, model guidance remains in good agreement that
another high wind event will bring widespread strong winds,
especially along the Divide and extending east into the Plains.
Since models have been struggling with wind gusts this far along in
the forecast, I have adjusted winds to reflect a more realistic
potential given the confidence of the upper-air pattern. Stay tuned
for updates. As we move into next week, the pattern is not expected
to change much with a progressively NW flow continuing on the
northern periphery of the west coast ridge. Temperatures wont warm
much because of this, but will likely range around to slightly above
normal while generally staying dry. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  73  42  63  50 /   0  10   0   0
CTB  66  34  58  44 /   0  10   0  10
HLN  71  41  66  45 /   0   0   0  10
BZN  71  39  68  40 /   0   0   0   0
WEY  55  27  53  28 /   0   0   0   0
DLN  68  38  64  38 /   0   0   0   0
HVR  74  36  61  44 /   0   0   0  10
LWT  72  39  63  45 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until midnight MDT tonight Cascade...Central
and Southern Lewis and Clark...Chouteau...Eastern Pondera...
Eastern Teton...Hill...Judith Basin...Liberty...Toole.

Red Flag Warning until 7 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Hill and Blaine Counties...Lewis and Clark
National Forest Rocky Mountain District-Rocky Mountain Front.

High Wind Warning until 4 AM MDT Wednesday Blaine...Fergus.

High Wind Warning until midnight MDT tonight Eastern Glacier...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Oct 17, 8:09 AM MDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
809 AM MDT TUE OCT 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     NON-TSTM WND GST 5 WSW GREAT FALLS       47.47N 111.38W
10/16/2017  M47 MPH          CASCADE            MT   ASOS

            ASOS STATION GTF, GREAT FALLS AIRPORT.

0305 PM     NON-TSTM WND GST 2 E INVERNESS           48.55N 110.65W
10/16/2017  M45 MPH          HILL               MT   MESONET

            MESONET STATION MTINV, INVERNESS MDT.

0138 AM     NON-TSTM WND GST 2 SE BROWNING           48.54N 112.98W
10/17/2017  M56 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBWG, BROWNING MDT.

0332 AM     NON-TSTM WND GST 20 N RUDYARD            48.85N 110.60W
10/17/2017  M55 MPH          HILL               MT   MESONET

            MESONET STATION E1937, 20 N RUDYARD.

0437 AM     NON-TSTM WND GST 3 SW CUT BANK           48.60N 112.38W
10/17/2017  M51 MPH          GLACIER            MT   ASOS

            ASOS STATION CTB, CUT BANK AIRPORT.

0522 AM     NON-TSTM WND GST 14 NNW JOPLIN           48.74N 110.93W
10/17/2017  M50 MPH          LIBERTY            MT   MESONET

            MESONET STATION D4821, 13 NW JOPLIN.

0652 AM     NON-TSTM WND GST 7 ESE HILGER            47.22N 109.22W
10/17/2017  M47 MPH          FERGUS             MT   MESONET

            MESONET STATION JPKM8, JUDITH PEAK.

&&
Local storm report, Oct 17, 8:48 AM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
848 AM MDT TUE OCT 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
10/16/2017  M75 MPH          GLACIER            MT   MESONET

            75 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION. TIME
            OF EVENT IS ESTIMATED.

&&

BRUSDA
Local storm report, Oct 17, 12:33 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1233 PM MDT TUE OCT 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
10/17/2017  M72 MPH          GLACIER            MT   MESONET

            72 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION. TIME
            OF EVENT IS ESTIMATED.

&&

BRUSDA
Local storm report, Oct 17, 12:34 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1234 PM MDT TUE OCT 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     NON-TSTM WND GST 1 ENE EAST GLACIER      48.45N 113.20W
10/17/2017  M70 MPH          GLACIER            MT   DEPT OF HIGHWAYS

&&

MOLDAN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 1:24 PM MDTFire Weather WatchTFXBlaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 2 more24 hr

Nearby

High Wind Watches in Montana, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.